Sunday, April 29, 2018

66. Update: At the 4-year mark, here's how I am:

66. At the 4-year mark, here's how I am:


Well, a lot of time has gone by, and I'm still here. I still do not have CIDP, but I think there are other things that it's important to add here to the blog in case others run across it in their search for their own cure.

First, would I still do HSCT knowing all I know now?  Yes!  In a very real sense I think I would not have had this past 4 years without it. The effects of IVIg were very dangerous for me in that final year before I went to Moscow (aseptic meningitis; brain inflammation; migraines; exceedingly high post-IVIg blood pressure).  

So, even though it has not all been a smooth sail since, it's still me out here (more or less) doing the things I love; spending time with the people I love; making memories.

This is me last month, walking my legs off in Europe for the entire month, enjoying every minute (almost - still have such pain at night). 



People speak of a roller-coaster healing period, and of the side effects they find themselves dealing with post-HSCT from the procedure, itself.  This is the subject of this blog post at the 4-year mark. I think today is, in fact, 4 years to the day I was at neutropenia, began my new immune system in the isolation of Pirogov, in Moscow, under treatment by that wonderful man, Dr. Denis Fedorenko, and his amazing staff.

This is what's happened since:

1: AVN  (Avascular Necrosis, or dead bone)  Both hips. This is related as a bad outcome side effect of the high dose Prednisone used during the chemo process, I've learned, and I'm far from the only one who ended up with new titanium hips after HSCT. I had my left hip replaced in September, 2016, and my right replaced in late January, 2017.  Hated to lose mine. They didn't have a bit of arthritis on either one, even at my advanced age of 67.  At 1+ years post, both are doing well and are only a minor inconvenience in that I can't cross my legs, can't sleep on my side without pillows between my legs to support the center-line and 90% restrictions to keep them from dislocating. So far, so good.

2: Immune system didn't fully recover. I remain too low on important IG levels and after some working it out, I now do IVIg 1 day a month, just 35mg to augment my own levels. Mine rest at around 225 against a normal of 700-1600, so I really do need the supplement to help me keep from catching everything that passes through.  I will say, it's not a bad trade-off.  I was on 45mg 3 days out of 21 before HSCT, a much higher and more frequent dose, and at this lower dose I seem not to have any of the negative side effects that drove me earlier to go for HSCT.  So this is a good outcome for a relatively unusual low IG level problem that is not so unusual among post-HSCT people.

3: Microscopic Colitis. This insidious problem is associated with surgery, and appeared for me after the 2nd hip replacement surgery. Really came on within a month of that surgery. I was not yet doing the IVIg replacement on a regular basis, but had done a couple months ahead of surgery to try to be sure I didn't get infection during the surgical procedures.  They tell me this is of unknown etiology, can be autoimmune, not necessarily. They have not quite figured it all out yet.  At the same time I was boing through all the testing to determine the cause of gastric problems I had, I also began coughing some and having a shortness of breath. So when they investigated that problem, the microscopic colitis took a back seat.  It's still an issue right now (see later note: current)

4: Cryptogenic Organizing Pneumonia, an interstitial lung disease - no cure, and the only treatment is high-dose Prednisone (Yikes! I get AVN from that, don't I?).  The cough turned out to show on an MRI as "ground glass opacity" rather profuse in both lungs. That was Dx'd in late May, 2017, following a lot of tests, final of which was biopsy of lungs (in which process they collapsed both lungs).  This is how my lungs looked (the hazy gray areas are the ground glass opacity, something that can leave scarring):




I can tell you this past year has been a tense and troublesome time. I was told this stuff would be the end of me. I still am not certain if they might be right.  BUT, I did make it to Europe last month and walked and walked, remember.  So I'm fighting it all.  Sure, the flight over was a bit dicey with a too low oxygen level and a racing heart beat, but I did better on the flight back with my intense fitness program while there.  Treatment started end of May, 2017, 60mg Prednisone daily. Rough! All the typical issues of Prednisone to deal with except the predictable weight gain (Actually, I've lost 35 lbs total since the onset of interstitial lung disease - finally, a side effect that I can be grateful for since I'm now back to my normal pre-CIDP weight and that makes me feel better in many ways.  But, other issues abound, many unseen but felt (hyper-anxiety, sleep issues, skin and etc., side effects galore (leaky blood vessels that do this to my skin):




 Since I worry about AVN with Prednisone, and my shoulders are both giving me problems (MRI scheduled this week to check right one for AVN - hold a positive thought, please!), I was hopeful of getting completely off the Prednisone. After 7 months on it at 60mg, began tapering in January, 2018. Went to 40mg for a month, then to 20mg, then to 10 and to 5mg just before leaving for Europe late February.  Tougher than it sounds.  And once I got to 5mg, I could tell my lungs were impacted again in some way. Traveled anyway. Got home and tried to taper further, but really just couldn't. 

Once I got to 5mg, the microscopic colitis returned, and below 5mg after I got home from Europe, came back with a vengeance. What it shows up as is really just diarrhea.  Bothersome! Yet I thought the way I was feeling was to do with the drop in Prednisone, and almost let things get too far gone before I insisted on some medical help. 

Dr.s ordered blood tests and other images, and within 45 minutes of the blood tests an ER Dr phoned me to say I needed to drop everything and go immediately to the ER.  My potassium level was so low, I was actually into heart failure.  A hometown friend's husband just died a couple months ago, at a youthful 60, and turned out it was also too low potassium. His heart simply stopped.  I was lucky. I got to the hospital and spent 3 days on IV bringing up my potassium levels. They did a contrast CT of lungs to check for blood clots (because I'd done the international flights recently), and instead they found ground glass opacity in my lungs again. Slight different in the way it looked, and the reading said it is indicative of heart failure.   

It's been a rough couple of weeks, actually. Trying to decide if I'm going to be around or not. But by now I'm a bit convinced that the heart failure signals in my lungs had to do with the acute potassium crisis, and perhaps does not represent a return of the Cryptogenic Organizing Pneumonia after all. Still, Dr. put me back up to 20mg Prednisone, told me I can't travel to altitude above 3000 feet, and slightly crushed my spirits.  

We're working on it!  You see, if my lungs remain impacted and I must stay on higher dose Prednisone, then there is no way I can have the one medical procedure I've needed for a long time which has nothing at all whatsoever to do with that 2011 flu shot, or with the Guillaine-Barre/CIDP it gave me, nor with the HSCT I went through to cure it.  I have a lot of degenerative damage in my lumbar spine that needs work, needs 6-level laminectomy at least - old auto accident when I was just a kid of 17.  

So, a lot can follow HSCT. I think you have to really study, know your medical situation and truly lead your medical service team (Drs) in your healing process post-HSCT. YOU have to know more than they do.  They work for you. And things can be fragile and troubling. 

My goal with this post is not to frighten people away from HSCT. It is only to let you know that it's not a party. Not a free ride. Not a given that you won't have some complications of varying intensity and degree following the very serious procedure.  You probably will have some.  I hope you get along great. And that, should you have a few hiccups along the way to great, you will get on top of those quickly and thrive throughout.  

Okay, that's my 4-year progress report.  I've got my entire family coming along with me to Maui in late June - that's 14 of them now.  Have had one more grandson since HSCT, and when I look at his sweet little face, I can promise you I'd go through all of the HSCT again to be certain I'd be here to meet this little darling, and to know him, his big brother (who lights up my life like crazy!) and all his cousins and the rest of my family.  Life is good.  

Here's that sweet little grandson, Ryan, who recently asked the same question I've been grappling with of late re this health stuff:  "All gone?".  I am hopeful as I write this that I'm not quite over yet, and that "all gone" is not the answer. Time will tell. I'm going to just keep right on living every single day. Same as always.  You, too!

What if I had not done HSCT, and had not ever lived to meet this darling little boy:



"All gone?"



Thanks for following my story. And my best wishes to you as you get through your own.  Be well!

Susan Dean

No comments:

Post a Comment